complera and still vivid dreams

Question

Dear Doctor, I was on Atripla for a year, even though I had great results I had such vivid and intense dreams, I used to feel like I was never sleeping so I had to switch to Complera 3 months ago. And unfortunately NOTHING has changed.Yes, my tcells are upto 758, with undetectable viral load, but dreams are still very intense. I'm so tired all the time cause no matter how long I sleep, usually 9 hours, I never feel rested. My dr checked my testosterone and it was 210, so he put me on 10mg Cypionate injection every other week and that didnt do the trick. Still tired, very low energy, NO sex drive,i mean NONE, erectile dysfunction, weight gain, etc. So I stopped injections after 4 months. What should I do? I just wanna feel normal, energized and sexual since I'm only 37.Thank you for your reply in advance.

Answer

Hi and thanks for posting.

Sorry to hear that you're having difficulty with side effects.

While Complera has fewer of the sleep/dream side effects than Atripla, such effects have been reported. It's also relevant to ask if there might be other causes, such as depression or anxiety.

Similarly, there are a lot of reasons other than medication that can cause people are fatigued or have difficulty sleeping- these include sleep apnea, anxiety, or life habits (like late night caffeine, exercise or working on the computer). It does seem like your testo level was low (and there are other reasons why you'd like to have these normal, like for bone health). The lack of improvement in your overall symptoms points to other reasons why you're feeling tired too. We'd consider doing a sleep study in some patients with your symptoms to see if sleep apnea or restless leg syndrome were playing a role.

In short, I'd wonder if another switch (even for a short while) will help sort out if the HIV meds are causing problems with sleep and dreams. We'd consider continuing Truvada (tenofovir/FTC) and a switch to a protease inhibitor, or the twice daily third agents maraviroc or raltegravir-- with close clinical symptom and laboratory monitoring.

Hope that's a starting point. BY